Ohio, 2008

Hail and Damaging Winds in Ohio, June 9, 2008

June 9, 2008 · NWS IWX · 15 events in 6 counties and zones

Several clusters of thunderstorms developed ahead of a cold front across northeastern Indiana and moved into northwestern Ohio. The storms interacted with 30 to 40 knots of shear and CAPES in excess of 2000 j/kg, resulting in several reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$195,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Several clusters of thunderstorms developed ahead of a cold front across northeastern Indiana and moved into northwestern Ohio. The storms interacted with 30 to 40 knots of shear and CAPES in excess of 2000 j/kg, resulting in several reports of damaging winds. A few reports of possible tornado touchdowns were received, but surveys determined all damage was the result of straight-line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 9, 1:40 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 9, 1:40 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
240 PM EDT MON JUN 9 2008

...SEVERE STORMS IMMINENT ALONG AND EAST OF A WABASH TO MONTPELIER
LINE...

.NEAR TERM...
STG INSTABILITY/HIGH SFC THETA-E AIRMASS AGAIN THIS AFTN EAST OF SFC
FNTL ZONE NOW BISECTING CWA...RUNNING FM MONTPELIER TO KOKOMO PER
SAT IMAGERY SHOWING WELL DEMARCATED LINE OF TCU. MCV AND ASSOCD MID
LVL SPEED MAX LIFTING NEWD OUT OF SRN IL WILL CONT TO SPARK NEW
CONVECTIVE DVLPMNT NEWD ALG SFC FNTL BNDRY. GREATER RISK WILL BE
W/ORGANIZING MULTICELLULAR CONVN LIFTING NEWD OUT OF EC IL AND
POTENTIAL FOR SHRT SEGMENTED BOW ECHO AND ENHANCED HIGH END WIND
DAMAGE THREAT. BEST GUESS WOULD BE ALG/E OF A LINE FM MARION TO
AUBURN TWD 4 PM.
&&

.SHORT TERM...

...THREAT FOR HEAVY RAIN OVERNIGHT...

FOCUS ON UPSTREAM SW TROUGH OVR KS THIS AFTN AND SECONDARY SFC FNTL
WAVE OVR SRN PLAINS LIFTING NE INTO THE SRN LAKES OVERNIGHT. 12Z
NAM/WRF IDEAL PROG THIS AFTN ALTHOUGH AS IS TYPICAL A BIT SLOW
W/CONV DVLPMNT. ITS CONTS PRIOR SUGGESTION OF LIFTING SFC WAVE UP
THROUGH MIDDLE OF CWA OVERNIGHT W/RENEWED LLJ AND W/HIGH PWAT
AIRMASS IN PLACE SEE NO REASON TO BACK AWAY FM PRIOR HEAVY RAIN
MENTION ESP IN LIGHT OF OTHER GUIDANCE SHOWING SIMILAR RESULTS.
HWVR GIVEN MOST OF CWA HAS ESCAPED BULK OF HEAVY RAINFALL IN THE
LAST WEEK AND HIGH FFG WILL NOT GO W/FFA.

SHOWERS WILL LINGER A BIT INTO TUE AM BFR LIFTING OUT W/PARENT
TROUGH. FLW BACKS BY AFTN AND W/SOME INSOLATION NMM/ARW IDEA OF SCT
DVLPMNT IS CERTAINLY PLAUSIBLE BUT QUITE UNCERTAIN. WILL KEEP W/AT
LEAST SLIGHT CHC MENTION AT THIS POINT.
&&

.LONG TERM
MUCH CALMER LONG TERM IN STORE FOR THE REGION WITH ONE POTENTIALLY
SIGNIFICANT CONVECTIVE EVENT FRIDAY.

QUIET WEATHER WEDNESDAY AS MID LEVEL LOW OVER MT DRIFTS EAST ALONG
US-CN BORDER AS OCCLUDED SFC LOW ALSO MOVES ACROSS ONTARIO.  STRONG
WARM MOIST AIR RETURN AHEAD OF SFC FRONT INCREASES TEMPS/HUMIDITY
WED-THU. WARM MOIST AIRMASS IN PLACE BY THURSDAY AFTERNOON...BUT
WITH HEIGHTS RISING THROUGH THURSDAY AFTERNOON AS SE CONUS RIDGING
HOLDS NWARD OVER AREA...STILL THINKING THERE WONT BE ANY SIGNIFICANT
CONVECTION DEVELOPING DURING PEAK HEATING OF THE AFTERNOON. BUT
SHOULD BE LOOKED AT AGAIN AS 12Z GFS RUN TRENDED TOWARDS MORE
CONVECTIVE ACTIVITY THAN PVS RUNS.

FRIDAY SFC BNDRY APPROACHES WHILE COOLER AIR MOVES IN ALOFT AS H5
TROUGH EDGES EAST. WITH PRESENT TIMING PLACING FRONT JUST TO OUR
WEST ALONG WITH FAVORABLE UPPER LVL WINDS/DIVERGENCE ON FRIDAY
AFTERNOON DEEP MOIST CONVECTION WOULD CERTAINLY BE SUPPORTED. KEPT
LINGERING CHANCES OF PCPN SATURDAY MORNING INTO AFTERNOON WITH COLD
AIR ALOFT ABOVE LEFTOVER BOUNDARIES AT THE SURFACE. GFS ENSEMBLE AND
EC ALL SUPPORT A DRY SATURDAY NIGHT WITH BNDRY WORKING FARTHER
EAST. THUS REMOVED POPS FOR SATURDAY NIGHT WITH DRIER LOW LEVELS
AND WARMER ALOFT WORKING INTO THE REGION.  12Z GFS RUN BRINGS A
DISTURBANCE ROTATING AROUND THE MID LEVEL LOW OVER ONTARIO INTO THE
NORTH PORTION OF THE CWA ON SUNDAY. WILL WAIT TO SEE IF THIS FEATURE
IS REPRODUCED IN SUCCESSIVE RUNS BEFORE INTRODUCING POPS SO LATE IN
THE PERIOD.
&&

.AVIATION...
VFR CONDS XPCD THROUGH EVENING BFR DETERIORATING OVERNIGHT AS SFC
WAVE OVR THE SRN PLAINS LIFTS NEWD. SHLD SEE AN EXPANSIVE AREA OF
SHRA/TSRA OVERNIGHT AS LLJ CRANKS UP AGAIN. GIVEN DEGREE OF DEEP
MSTR IN PLACE...IFR CONDS LOOK PSBL YET WILL KEEP SOMEWHAT
OPTIMISTIC AT THIS POINT W/MVFR MENTION AND SEE HOW AFTN DVLPMNTS
SHAKE OUT...ESP UPSTREAM.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

NEAR TERM...HOLSTEN
SHORT TERM...HOLSTEN
LONG TERM...LUDINGTON
AVIATION...HOLSTEN
Hazardous weather outlook, Jun 9, 3:33 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
433 PM EDT MON JUN 9 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-102045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
433 PM EDT MON JUN 9 2008 /333 PM CDT MON JUN 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY THIS EVENING INTO TONIGHT ACROSS THE
AREA. SOME OF THE STORMS MAY BECOME SEVERE THIS EVENING. DAMAGING
WIND GUSTS TO 65 MPH IS THE MAIN THREAT. HAIL TO THREE- QUARTERS
OF AN INCH IS ALSO POSSIBLE.

IN ADDITION...RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE
POSSIBLE...ESPECIALLY TONIGHT. STORM RUNOFF COULD LEAD TO ISOLATED
FLOODING OF STREETS... SMALL STREAMS AND BASEMENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT. IT REMAINS
TOO EARLY TO ASCERTAIN THE RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
IN ADDITION TO SEVERE WEATHER REPORTS...RAINFALL REPORTS OF OVER
ONE INCH PER HOUR RATES OR TOTALS GREATER THAN 1.50 INCHES ARE
APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-102045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
433 PM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL INCREASE INTO TONIGHT ACROSS THE
AREA. SOME OF THE STORMS COULD PRODUCE WIND GUSTS TO 40 KNOTS WITH
LOCALIZED HIGH WAVES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jun 9, 3:40 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 PM EDT MON JUN 09 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             DECATUR                 40.83N  84.93W
06/09/2008  M0.70 INCH       ADAMS              IN   TRAINED SPOTTER

&&

EVENT NUMBER 01427

BML
Local storm report, Jun 9, 4:14 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 PM EDT MON JUN 09 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             NAPOLEON                41.39N  84.13W
06/09/2008  M0.50 INCH       HENRY              OH   EMERGENCY MNGR

&&

EVENT NUMBER 01428

LMK
Special weather statement, Jun 9, 5:02 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 PM EDT MON JUN 9 2008

INZ018-092245-
ALLEN-
602 PM EDT MON JUN 9 2008

...SPECIAL WEATHER STATEMENT...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF FORT
WAYNE TO 9 MILES SOUTH OF FORT WAYNE...MOVING EAST AT 25 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  FORT WAYNE...
  NEW HAVEN...
  HESSEN CASSEL...
  MAPLES...
  ZULU AND TILLMAN...
  CUBA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR NORTHEASTERN INDIANA AND SOUTHEAST MICHIGAN AND
NORTHWESTERN OHIO. $$
Local storm report, Jun 9, 5:09 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 PM EDT MON JUN 09 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     FORT WAYNE              41.07N  85.14W
06/09/2008                   ALLEN              IN   AMATEUR RADIO

            WIRES DOWN AT INTERSECTION OF 14 AND 69

&&

EVENT NUMBER 01429

LMK

The radar

The Northern Indiana radar (KIWX), 112 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Van Wert

When
June 9, 5:10 PM EST to 5:11 PM EST
Where
Van Wert County, Ohio City
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.770, -84.620

Amateur radio operators recorded a 80 mph wind gust in the Ohio City area.

Thunderstorm Wind, Van Wert

When
June 9, 5:15 PM EST to 5:16 PM EST
Where
Van Wert County, 1.25 mi WNW of Middle Pt
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.860, -84.450

Numerous reports of damage to trees, power lines and poles were received across Van Wert County, especially in the Middle Point area. One wind gust of 72 mph was recorded near the area of damage, but signs of winds as high as 80 mph were observed. A car was pushed off the road near Chenowith Rd in the Middle Point area.

Thunderstorm Wind, Van Wert

When
June 9, 5:15 PM EST to 5:16 PM EST
Where
Van Wert County, 2.94 mi SW of Wetsel
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.920, -84.470

Numerous trees were determined to have been blown down by straight-line winds.

Thunderstorm Wind, Allen

When
June 9, 5:20 PM EST to 5:21 PM EST
Where
Allen County, 0.87 mi SW of Lima
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.740, -84.110

Thunderstorm Wind, Allen

When
June 9, 5:27 PM EST to 5:28 PM EST
Where
Allen County, 0.87 mi SW of Lima
Measured
60 kt (69 mph) estimated gust
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
40.740, -84.110

Emergency management officials reported that part of a wall from a building fell onto a man walking by, causing minor injuries.

Thunderstorm Wind, Allen

When
June 9, 5:27 PM EST to 5:28 PM EST
Where
Allen County, 0.87 mi NW of Gomer
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.840, -84.190

A trained spotter observed damaging winds remove the siding and shingles from a nearby church.

Thunderstorm Wind, Van Wert

When
June 9, 5:28 PM EST to 5:29 PM EST
Where
Van Wert County, 1.25 mi WNW of Middle Pt
Measured
63 kt (72 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.860, -84.450

Thunderstorm Wind, Putnam

When
June 9, 5:35 PM EST to 5:36 PM EST
Where
Putnam County, 0.52 mi W of Columbus Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.920, -84.060

Local law enforcement officials reported a few trees and power lines across parts of the county.

Thunderstorm Wind, Williams

When
June 9, 5:35 PM EST to 5:41 PM EST
Where
Williams County, 0.69 mi N of Edon to Kunkle
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.560, -84.770

Local law enforcement officials reported numerous trees down across the county. Many of these were in a swath from Edon northeast to Kunkle. A tree fell onto a house in the town of Kunkle with trees onto several cars in West Unity. Damage is estimated at $75,000.

Hail, Putnam

When
June 9, 5:43 PM EST to 5:44 PM EST
Where
Putnam County, 2.81 mi N of Columbus Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.960, -84.060

Thunderstorm Wind, Defiance

When
June 9, 5:45 PM EST to 5:46 PM EST
Where
Defiance County, 0.52 mi W of Defiance
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.280, -84.360

Law enforcement officials reported a few trees were down onto power lines.

Thunderstorm Wind, Van Wert

When
June 9, 5:45 PM EST to 5:46 PM EST
Where
Van Wert County, 1.05 mi E of Glenmore
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
40.780, -84.660

Thunderstorm Wind, Fulton

When
June 9, 6:10 PM EST to 6:11 PM EST
Where
Fulton County, Lyons
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.700, -84.070

Emergency management officials reported power lines and trees down in the Lyons area.

Thunderstorm Wind, Fulton

When
June 9, 6:10 PM EST to 6:11 PM EST
Where
Fulton County, Lyons
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
41.700, -84.070

Thunderstorm Wind, Fulton

When
June 9, 6:15 PM EST to 6:20 PM EST
Where
Fulton County, Lyons to 0.64 mi SSE of Metamora
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.700, -84.070

Numerous trees and power lines came down across the county, with the focus from Lyons to Metamora. Several of the power poles were snapped with road signs being blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110126, 110109, 110111, 110127, 110114, 110116, 110128, 110119, 110121, 110104, 110122, 110129, 110124, 110131, 110125.